It’s time to reduce the Prednisolone again.
Usually, I would be ecstatic that I’m even able to think about reducing my steroids; mainly because it means I should gradually be able to say goodbye to all this water retention and weight gain, especially around my face. Pred cheeks really get me down, but then I know they’re a small price to pay compared to the pain I was in back in February and, believe me, I’m thankful to the Prednisolone for taking that away! Being able to reduce the Pred also means that things are going well treatment-wise; my symptoms are more controlled and my blood test results reflect this too. Only by weaning down on the Pred will we be able to find out for sure if it’s the Infliximab / Remicade helping – but I’m pretty sure it is 🙂
But reducing the Prednisolone this time round has been a harder slog than normal so far, leaving me with some unpleasant withdrawal symptoms, including short bouts of anxiety and depression. I get over these side effects after a week or so, but each time I have to battle with myself and I dread the next ‘drop’ coming round. I even considered leaving it a while longer this morning, but I’m pretty sure the same thing will only happen then and figured I might as well get it over and done with today; especially while I’m not having any remission in my joint symptoms.
So I went ahead and took the lower dose – 17.5mg. It’s been a while since I’ve been on such a low amount, so I’m trying to see it as an achievement. And I guess it’s no wonder my body is complaining about weaning down, when it has had such a long break from producing the stuff itself. We forget just how much pressure all the different forms of Steroid-based medications put on our adrenal glands and how dangerous weaning off them can can be. Reducing Prednisolone has to be a slow process to allow these glands to recover and produce their own Cortisol. If they don’t recover quick enough then we are at risk of going into Adrenal crisis, which is why we can’t just stop taking them altogether and have to wean down gradually instead.
You can never prevent the withdrawal symptoms altogether, but If I keep reminding myself that they’re a normal part of the process, then perhaps it will be easier to plough on through them.